EconPapers    
Economics at your fingertips  
 

Nonlinearity between Inequality and Growth

Shu-Chin Lin, Ho-Chuan Huang (), Kim Dong-Hyeon () and Yeh Chih-Chuan ()
Additional contact information
Kim Dong-Hyeon: Providence University
Yeh Chih-Chuan: Overseas Chinese Institute of Technology

Studies in Nonlinear Dynamics & Econometrics, 2009, vol. 13, issue 2, 20

Abstract: The existing literature shows that income inequality plays an important role in growth process, and such a relationship is better characterized as nonlinearity. The paper revisits the issue by employing the threshold regressions with instrumental variables approach. Using the initial level of economic development as a threshold variable, we find strong evidence in support of a nonlinear income threshold in the relationship. In particular, the data show that an increase in inequality would hinder growth in low-income countries but accelerate growth in high-income ones. The results therefore suggest that redistributive policy that alleviates inequality can foster economic growth in low-income countries, while policymakers confront a tradeoff between inequality and growth in high-income countries.

Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (23)

Downloads: (external link)
https://doi.org/10.2202/1558-3708.1635 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:13:y:2009:i:2:n:3

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/snde/html

DOI: 10.2202/1558-3708.1635

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-31
Handle: RePEc:bpj:sndecm:v:13:y:2009:i:2:n:3